Vermont, 2010

Flooding in Vermont, March 23 to 24, 2010

March 23 to 24, 2010 · NWS BTV · 5 events in 5 counties and zones

Low pressure moved out of the Mid-Atlantic region and across southern New England on March 22nd and 23rd. 5 to 2 inches of rain across central and southern Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved out of the Mid-Atlantic region and across southern New England on March 22nd and 23rd. The storm system produced 1.5 to 2 inches of rain across central and southern Vermont. This heavy rainfall combined with runoff from melting snow in the higher elevations produced scattered flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 23, 6:03 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 23, 6:03 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
703 AM EDT TUE MAR 23 2010

.SYNOPSIS...
A LOW PRESSURE AREA OVER PENNSYLVANIA TODAY WILL MOVE NORTHEAST
INTO SOUTHERN NEW ENGLAND EARLY TONIGHT...AND THEN INTO THE
CANADIAN MARITIMES WEDNESDAY AFTERNOON. A WEAK RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE NORTH COUNTRY WEDNESDAY NIGHT AND
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 510 AM EDT TUESDAY...CURRENT TRENDS SUGGESTING SOME
MODERATE TO HEAVY RAINFALL THIS MORNING...WITH LIGHTER AMOUNTS
THIS AFTERNOON. TEMPERATURES WILL NOT RISE VERY MUCH TODAY FROM
CURRENT READINGS GIVEN CLOUD COVER AND RAINFALL. HAVE GONE A BIT
BELOW MOS GUIDANCE FOR TODAY ON MAX TEMPERATURES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 510 AM EDT TUESDAY...EXPECTING RAIN SHOWERS TO CONTINUE
INTO TONIGHT...BUT WILL CHANGE TO SNOW SHOWERS...MAINLY AFTER
MIDNIGHT AS COLDER AIR ALOFT MOVES INTO THE REGION. EXPECTING
SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES OVER THE HIGHER
TERRAIN...AND A DUSTING TO 1 INCH IN VALLEY LOCATIONS LATE TONIGHT.
SNOW SHOWERS TO LINGER INTO WEDNESDAY MORNING...BEFORE CLEARING
SKIES DEVELOP WEDNESDAY AFTERNOON. EXPECTING CLEAR SKIES WEDNESDAY
NIGHT WITH TEMPERATURES FALLING INTO THE 20S. FOR THURSDAY...GFS
MODEL LOOKS A BIT TOO FAST IN BRINGING COLD FRONT INTO THE REGION
LATE THURSDAY AFTERNOON...ALONG WITH SOME PRECIPITATION. HAVE GONE
WITH THE DRIER ECMWF MODEL FOR THURSDAY ...WHICH KEEPS COLD FRONT
AND PRECIPITATION NORTH OF THE REGION DURING THE DAY ON THURSDAY.
THE ECMWF MODEL HAS BEEN VERY CONSISTENT THE PAST SEVERAL DAYS IN
SHOWING A DRY DAY FOR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 315 AM EDT TUESDAY...FAIRLY QUIET EXTENDED FORECAST
BEGINNING THURSDAY NIGHT AND OUT THROUGH MONDAY. MOST SIGNIFICANT
CHANCE FOR PRECIPITATION LOOKS TO BE JUST BEYOND THE 8 DAY
FORECAST. HAVE MENTIONED SLIGHT CHANCE FOR SNOW SHOWERS THURSDAY
NIGHT AS A BACKDOOR COLD FRONT DROPS SOUTH OUT OF CANADA. THEN
COLD CANADIAN HIGH PRESSURE WILL RIDGE INTO THE REGION FROM THE
NORTHEAST AND REMAIN THROUGH SUNDAY NIGHT. ON MONDAY A LOW
PRESSURE SYSTEM WILL PASS FROM MID ATLANTIC REGION ALONG SOUTHERN
NEW ENGLAND COAST. LOOKS LIKE THIS WILL BE OUR BEST CHANCE FOR
PRECIPITATION...MAINLY ACROSS OUR SOUTHERN ZONES...ON THE
PERIPHERY OF THIS STORM ON MONDAY NIGHT INTO TUESDAY. THIS IS
STILL VERY FAR OUT IN THE FORECAST PERIOD THOUGH...THEREFORE
FORECASTER CONFIDENCE IS MINIMAL.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...CONDITIONS WILL CONTINUE TO BE IN THE
IFR/LIFR CATEGORY AS LARGE AREA OF PRECIPITATION AND LOW
CEILINGS CONTINUES TO AFFECT THE REGION. THESE CONDITIONS WILL LAST
THROUGH ABOUT 15Z BEFORE CEILINGS AND VISIBILITIES RISE INTO THE
IFR/MVFR CATEGORIES AND REMAIN THERE THROUGH ABOUT 00Z. THEN
CONDITIONS SLOWLY IMPROVE AND PRECIP BEGINS TO TAPER OFF AROUND
00Z WITH CEILINGS REMAINING IN THE MVFR CATEGORY. LOW LEVEL WIND
SHEAR WILL ALSO EXIST OVER MUCH OF THE AREA THROUGH ABOUT 15Z.

OUTLOOK 12Z WEDNESDAY THROUGH SATURDAY...
12Z WED THROUGH 18Z WED...WIDESPREAD IFR/MVFR AS RAIN TAPERS TO
SHRAS AND/OR -SHSN.
18Z WED THRU 18Z THU...MAINLY VFR W/WEAK HIGH PRESSURE.
18Z THU THRU 06Z FRI...MAINLY VFR THOUGH WITH A PERIOD OF
IFR/MVFR IN SHSN/POSSBL SQ WITH ARCTIC FRONTAL PASSG.
06Z THU THRU END OF PERIOD...MAINLY VFR WITH HIGH PRESSURE.

&&

.HYDROLOGY...
AS OF 510 AM EDT TUESDAY...HAVE CONTINUED THE FLOOD WATCH THROUGH
WEDNESDAY MORNING. A LOOK AT HYDROGRAPHS EARLY THIS MORNING SHOW
SOME SHARP RISES ON THE OTTER CREEK AT CENTER RUTLAND VERMONT...AS
WELL AS THE MAD RIVER AT MORETOWN VERMONT...AND ALSO AT PUTNAM
CREEK AT CROWN POINT NEW YORK. ALL RIVERS REMAIN BELOW FLOOD STAGE
AT THIS TIME. WE WILL CONTINUE TO CLOSELY MONITOR THESE RIVER
LEVELS THROUGH THE DAY.

&&

.EQUIPMENT...
THE TEMPERATURE AND DEW POINT SENSORS AT THE AUTOMATED SURFACE
OBSERVING SYSTEM (ASOS) AT THE MORRISVILLE-STOWE STATE AIRPORT (KMVL)
ARE OUT OF SERVICE AT THIS TIME. OUR ELECTRONIC TECHNICIANS WILL
LIKELY ATTEMPT REPAIRS AT THIS SITE LATER TODAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VTZ002-005-006-
     008>012-016>019.
NY...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NYZ028>031-034-035.

&&

SYNOPSIS...WGH
NEAR TERM...WGH
SHORT TERM...WGH
LONG TERM...NEILES
AVIATION...NEILES
HYDROLOGY...WFO BTV
EQUIPMENT...WFO BTV
Hazardous weather outlook, Mar 23, 2:32 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
332 AM EDT TUE MAR 23 2010

NYZ028>031-034-035-VTZ002-005-006-008>012-016>019-240745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-
WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
332 AM EDT TUE MAR 23 2010

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-087-VTZ001-003-004-007-240745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-ORLEANS-ESSEX-CALEDONIA-
332 AM EDT TUE MAR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

RAIN...WHICH WILL BE HEAVY AT TIMES TODAY MAY CHANGE TO SNOW
SHOWERS OVERNIGHT BEFORE ENDING. RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 23, 7:43 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
843 AM EDT TUE MAR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     FLOOD            5 NE UPPER JAY          44.38N 73.71W
03/23/2010                   ESSEX              NY   AMATEUR RADIO

            CAREY ROAD CLOSED DUE TO FLOODING

0839 AM     FLOOD            4 NE UPPER JAY          44.37N 73.72W
03/23/2010                   ESSEX              NY   AMATEUR RADIO

            HAZEN ROAD CLOSED DUE TO FLOODING IN JAY

0839 AM     FLOOD            4 NE UPPER JAY          44.37N 73.72W
03/23/2010                   ESSEX              NY   AMATEUR RADIO

            LINCOLN HILL ROAD CLOSED DUE TO FLOODING IN JAY

&&

JOHNG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Washington

When
March 23, 9:23 AM EST to 5:00 PM EST
Where
Washington County, Northfield to Duxbury
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.150, -72.650

Heavy rain and snow melt produced flooding along the Dog River and Winooski River in Washington County. The Dog River left its banks and partially covered Route 12 between Northfield and Berlin VT. The Winooski river flooded River Road in Middlesex, and in Waterbury portions of the parking area in the State Office Complex and a baseball field and other public park lands were inundated.

Flood, Rutland

When
March 23, 12:30 PM EST to March 24, 6:30 PM EST
Where
Rutland County, 0.75 mi NE of Wallingford to 1.04 mi N of West Rutland
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
43.486, -72.968

Runoff from heavy rain and snow melt caused flooding of low lying roads along Otter Creek in the towns of Clarendon, Pittsford, and Proctor in Rutland County VT. The river gage at Center Rutland went above flood stage of 8 feet at 12:30 EST, crested at 8.83 feet at 03:15 EST on March 24, and fell below flood stage at 16:57 EST on March 24.

Flood, Caledonia

When
March 23, 1:41 PM EST to 7:00 PM EST
Where
Caledonia County, 0.42 mi ESE of Lyndon Center to 1.56 mi WNW of Lyndonville
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.548, -72.012

Runoff from heavy rain and snow melt caused flooding along the Passumpsic River in Caledonia County near Lyndonville. Center Street was closed due to high water, and Route 114 was partially covered by water.

Flood, Orleans

When
March 23, 2:15 PM EST to 10:42 PM EST
Where
Orleans County, North Troy to 1.3 mi SW of Troy
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
45.000, -72.400

Runoff from heavy rain and snow melt caused flooding of River Road along the Missisquoi River between Troy and North Troy VT. The river gage on the Missisquoi near North Troy went above flood stage of 9 feet at 14:15 EST, crested at 9.31 feet from 19:00 to 20:15 EST, and fell below flood stage at 22:42 EST.

Flood, Chittenden

When
March 23, 4:30 PM EST to March 24, 7:00 AM EST
Where
Chittenden County, 0.34 mi NNE of North Williston to 0.65 mi SE of North Williston
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.474, -73.046

The Winooski River left its banks and flooded North Williston Road in Essex VT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218607, 218727, 218729, 218728, 218730.